You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
Rolling Sinusoidal Spirals
The American Mathematical Monthly
Vol. 119, No. 6 (June‒July 2012), pp. 451-467
Published by: Mathematical Association of America
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.119.06.451
Page Count: 17
Preview not available
Abstract A theorem of Apostol and Mnatsakanian states that as a circle rolls on a line, the area of the cycloidal sector traced by a point on the circle is always three times the area of the corresponding segment cut from the rolling circle. We generalize this result by showing that sinusoidal and logarithmic spirals rolling on lines have similar area ratio properties. We then extend our ideas to include one curve rolling on another. Such pairs of curves are a natural generalization of road-wheel pairs.
Copyright the Mathematical Association of America 2012